Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


The use of shears to construct paradoxes in $ {\bf R}\sp{2}$

Author: Stanley Wagon
Journal: Proc. Amer. Math. Soc. 85 (1982), 353-359
MSC: Primary 28C10; Secondary 51M99
MathSciNet review: 656101
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the addition of a certain shear transformation to the planar isometry group is sufficient to allow a Banach-Tarski type paradox to be constructed in $ {{\mathbf{R}}^2}$. This paradox is then combined with a result of Rosenblatt to obtain a characterization of two-dimensional Lebesgue measure as a finitely additive measure.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28C10, 51M99

Retrieve articles in all journals with MSC: 28C10, 51M99

Additional Information

PII: S 0002-9939(1982)0656101-5
Keywords: Paradoxes, finitely additive measures
Article copyright: © Copyright 1982 American Mathematical Society